Alert archive / Alabama / Tornado Warnings in 2005
Tornado Warning 108, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Aug 29, 2005, 3:48 PM CDT for Macon County, Alabama. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2005, 3:48 PM CDT (20:48 UTC)
- Expired
- Aug 29, 2005, 4:45 PM CDT
- In force
- 57 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Macon County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 29, 10:25 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 606 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 692 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KBMX 292050
TORBMX
ALC087-292145-
/O.NEW.KBMX.TO.W.0108.050829T2048Z-050829T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
348 PM CDT MON AUG 29 2005
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* TORNADO WARNING FOR...
MACON COUNTY IN SOUTHEAST ALABAMA
THIS INCLUDES THE CITY OF TUSKEGEE
* UNTIL 445 PM CDT
* AT 348 PM CDT...THERE WERE THREE DISTINCT ROTATIONS THAT WILL MOVE
ACROSS MACON COUNTY THROUGH 445PM. ALL ARE MOVING NORTH AT 45 MPH.
ONE NOW IN THE NORTH CENTRAL PORTION OF THE COUNTY. THE SECOND IN
THE SOUTH CENTRAL PORTION OF THE COUNTY...AND THE THIRD...WILL MOVE
OVER THE SAME SOUTH CENTRAL PORTION OF THE COUNTY. ROUGHLY 15
MINUTES BETWEEN THOSE STORMS. THE SECOND AND THIRD STORM WILL BOTH
MOVE OVER TUSKEGEE.
* THE TORNADO IS EXPECTED TO BE NEAR...
TUSKEGEE BY 400 PM CDT
NOTASULGA BY 410 PM CDT
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY EVENING FOR
SOUTHERN ALABAMA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
MIDNIGHT CDT TUESDAY MORNING FOR NORTHERN ALABAMA.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3225 8586 3231 8588 3232 8594 3242 8600
3244 8590 3249 8585 3250 8587 3250 8581
3258 8579 3259 8570 3249 8549 3250 8544
3225 8544
$$
JONES/901 follow-up statement
000
WWUS54 KBMX 292125
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
424 PM CDT MON AUG 29 2005
ALC087-292145-
/O.CON.KBMX.TO.W.0108.000000T0000Z-050829T2145Z/
MACON AL-
424 PM CDT MON AUG 29 2005
...A TORNADO WARNING CONTINUES UNTIL 445 PM CDT FOR MACON COUNTY...
AT 420 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATES A TORNADO
JUST SOUTH OF TUSKEGEE...MOVING NORTH AT 45 MPH.
THE TORNADO WILL BE NEAR...
TUSKEGEE BY 430 PM CDT
NOTASULGA BY 440 PM CDT
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY EVENING FOR
SOUTHERN ALABAMA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
MIDNIGHT CDT TUESDAY MORNING FOR NORTHERN ALABAMA.
LAT...LON 3225 8586 3231 8588 3232 8594 3242 8600
3244 8590 3249 8585 3250 8587 3250 8581
3258 8579 3259 8570 3249 8549 3250 8544
3225 8544
$$
JONES/90What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Aug 29, 3:44 PM CDT, 4 minutes earlier.
Area forecast discussion, Aug 29, 3:44 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
344 PM CDT MON AUG 29 2005
.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
PLEASE LOOK AT HWOBMX...HLSBMX...FFABMX...NPWBMX...WCNBMX FOR
UPDATES OF ALL OF OUR CURRENT PRODUCTS. SORRY TO BE VERY
SHORT...BUT WE NEED THIS WORKSTATION TO ISSUE WARNINGS.
THANK YOU HUN FOR THE COORDINATION.
.LONG TERM (FRIDAY THROUGH MONDAY)...
DRY CONDITIONS WITH TEMPERATURES AROUND AVERAGE WILL PREVAIL
THROUGH THE EXTENDED.
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 74 83 69 87 / 100 100 30 10
ANNISTON 74 83 69 90 / 100 90 30 10
BIRMINGHAM 74 83 69 90 / 100 100 30 10
TUSCALOOSA 75 86 69 93 / 100 70 20 10
CALERA 76 84 69 91 / 100 80 20 10
AUBURN 74 85 72 89 / 100 60 30 10
MONTGOMERY 75 86 72 93 / 100 60 20 10
TROY 76 87 71 90 / 100 60 20 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
AL...INLAND TROPICAL STORM WARNING IN EFFECT FOR AREAS GENERALLY WEST
OF INTERSTATE 65 FROM 8AM CDT MONDAY UNTIL 4PM CDT TUESDAY.
WIND ADVISORY IN EFFECT FOR AREAS EAST OF INTERSTATE 65 FROM
1PM CDT MONDAY UNTIL 4PM CDT TUESDAY.
FLOOD WATCH IN EFFECT FOR ALL OF CENTRAL ALABAMA FROM MONDAY
AFTERNOON UNTIL TUESDAY EVENING.
TORNADO WATCH 755 AND 756 IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR OF
CENTRAL ALABAMA.
&&
10/ARMHazardous weather outlook, Aug 29, 11:41 AM CDT, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1141 AM CDT MON AUG 29 2005 ALZ011>015-017>050-292200- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1141 AM CDT MON AUG 29 2005 ...INLAND TROPICAL STORM WARNING IN EFFECT WESTERN CENTRAL ALABAMA THROUGH 10 AM TUESDAY... ...TORNADO WATCH UNTIL 7 PM TODAY FOR MUCH OF CENTRAL ALABAMA... ...FLASH FLOOD IN EFFECT 4 PM TODAY THROUGH 7 PM TUESDAY... ...WIND ADVISORY IN EFFECT FOR EASTERN CENTRAL ALABAMA FROM 1 PM TODAY THROUGH 10 AM TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(TODAY AND TONIGHT). WEATHER CONDITIONS WILL DETERIORATE TODAY AS DANGEROUS HURRICANE KATRINA MOVES ACROSS EASTERN MISSISSIPPI THIS AFTERNOON AND TONIGHT. THE DANGERS ASSOCIATED WITH LAND-FALLING HURRICANES INCLUDE TORRENTIAL RAIN AND FLASH FLOODING...DAMAGING WIND GUSTS... TORNADOES...AND SUBSEQUENT RIVER FLOODING. WITH A PROJECTED PATH OF KATRINA ACROSS EASTERN MISSISSIPPI...KEEPING MUCH OF CENTRAL ALABAMA IN THE DANGEROUS EASTERN SIDE OF THE HURRICANE. KATRINA WILL HAVE THE MOST IMPACT ON AREAS WEST OF INTERSTATE 65. SUSTAINED WINDS OF 45 TO 55 MPH...WITH GUSTS TO 70 MPH WILL SPREAD ACROSS THE SOUTHWEST COUNTIES THIS AFTERNOON...GENERALLY WEST OF A TUSCALOOSA TO MONTGOMERY LINE. THESE WIND SPEEDS WILL CONTINUE THROUGH THE EVENING HOURS...AND THEN DIMINISH AFTER MIDNIGHT. EAST OF THIS LINE...SUSTAINED WINDS OF 25 TO 35 MPH ARE EXPECTED THIS AFTERNOON...WITH GUSTS UP TO 40 MPH. WIND SPEEDS WILL THEN INCREASE THIS EVENING TO 35 TO 45 MPH...WITH GUSTS UP TO 60 MPH. THE MOST CRITICAL PERIOD FOR WIND AND HEAVY RAINFALL WILL BE FROM 4 PM THIS AFTERNOON UNTIL MIDNIGHT TONIGHT. THERE WILL BE ISOLATED TORNADOES IN THE FEEDER BANDS ASSOCIATED WITH KATRINA. THESE TYPE OF TORNADOES DEVELOP FAST AND MAY HAVE LITTLE OR NO WARNING. THIS IS A VERY DANGEROUS STORM AND ACTION TO PROTECT YOUR LIFE AND PROPERTY SHOULD ALREADY BE COMPLETED. FOR MORE SPECIFIC DETAILS, PLEASE SEE INLAND TROPICAL STORM WATCH (NPWBMX), HURRICANE LOCAL STATEMENT (HLSBMX) AND A PUBLIC WEATHER STATEMENT (PNSBMX). .DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY). KATRINAS DIRECT IMPACT WILL CONTINUE THROUGH TUESDAY MORNING... ALTHOUGH THE STRONG WINDS AND HEAVY RAINFALL WILL DIMINISH EARLY IN THE MORNING. RIVER FLOODING WILL BE A CONCERN THROUGH MOST OF THE WEEK. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...WILL BE NEEDED TODAY AND TONIGHT IN SUPPORT OF HURRICANE KATRINA OPERATIONS.
In the hours before
Local storm report, Aug 29, 2:38 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
238 PM CDT MON AUG 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND DMG 8 SE DADEVILLE 32.75N 85.67W
08/29/2005 TALLAPOOSA AL EMERGENCY MNGR
TREES DOWN AND SOME STRUCTURAL DAMAGE IN REELTOWM.
&&
MROSEThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 11:46 AM CDT | Tornado Warning | BMX | Barbour | 29 min |
| Aug 29, 12:12 PM CDT | Tornado Warning | BMX | Barbour | 33 min |
| Aug 29, 12:51 PM CDT | Tornado Warning | BMX | Bullock | 24 min |
| Aug 29, 1:10 PM CDT | Tornado Warning | BMX | Macon | 35 min |
| Aug 29, 2:03 PM CDT | Tornado Warning | BMX | Lee | 27 min |
| Aug 29, 2:20 PM CDT | Tornado Warning | BMX | Chambers | 33 min |
| Aug 29, 2:29 PM CDT | Tornado Warning | BMX | Coosa | 16 min |
| Aug 29, 2:33 PM CDT | Tornado Warning | BMX | Pike | 42 min |
| Aug 29, 2:39 PM CDT | Tornado Warning | BMX | Talladega | 36 min |
| Aug 29, 2:57 PM CDT | Tornado Warning | BMX | Tallapoosa | 18 min |
| Aug 29, 2:59 PM CDT | Tornado Warning | BMX | Bullock | 31 min |
| Aug 29, 3:01 PM CDT | Tornado Warning | BMX | Lee | 29 min |
| Aug 29, 3:02 PM CDT | Tornado Warning | BMX | Fayette | 28 min |
| Aug 29, 3:06 PM CDT | Tornado Warning | BMX | Barbour | 24 min |
| Aug 29, 3:09 PM CDT | Tornado Warning | BMX | Clay | 36 min |
| Aug 29, 3:13 PM CDT | Tornado Warning | BMX | Tuscaloosa | 26 min |
| Aug 29, 3:20 PM CDT | Tornado Warning | BMX | Elmore, Macon, Montgomery | 30 min |
| Aug 29, 3:27 PM CDT | Tornado Warning | BMX | Chambers | 27 min |
| Aug 29, 3:29 PM CDT | Tornado Warning | BMX | Bullock | 31 min |
| Aug 29, 3:57 PM CDT | Tornado Warning | BMX | Bullock | 63 min |
| Aug 29, 4:18 PM CDT | Tornado Warning | BMX | Barbour | 57 min |
| Aug 29, 4:49 PM CDT | Tornado Warning | BMX | Macon | 27 min |
| Aug 29, 5:03 PM CDT | Tornado Warning | BMX | Russell | 42 min |
| Aug 29, 5:24 PM CDT | Tornado Warning | BMX | Pike | 36 min |
| Aug 29, 5:38 PM CDT | Tornado Warning | BMX | Lee | 28 min |
| Aug 29, 5:50 PM CDT | Tornado Warning | BMX | Montgomery | 25 min |
| Aug 29, 5:50 PM CDT | Tornado Warning | BMX | Montgomery | 16 min |
| Aug 29, 6:11 PM CDT | Tornado Warning | BMX | Pike | 34 min |
Nearby
Tornado Warnings in Alabama, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.